Aa
A
A
Close
Avatar universal
Pain in lower back, burning pain in hip foot after a fall
I am a 49 year old female and I was diagnosed with MS in 1991.  I have been on Betaseron since 1995.  I have not had an attack since I started using the Betaseron.  3 1/2 year ago I slipped on the stairs and landed hard on my tailbone. A pain shot up through my back and gave me a terrible headache.  Over the next few days, my leg started going numb.  Went to the doctor and he sent me for x-rays and gave me muscle relaxants.  Nothing on the x-ray.  Sent me to my neurologist.  He examined me and said it was MS and had me take three courses of solumedrol.  It did not help.  Over the years my leg has been getting worse with new symptoms of burning pain in my hip, burning in my foot.  Sometimes it is a cold burn in my foot and my left foot actually does feel colder than my right foot.  The back pain is intense.  I was always told not to assume it is MS.  Look for other causes first.  Went to an orthopaedic surgeon who did x-rays, MRI and Nerve Conduction Study.  Nothing major.  One disk is slightly herniated in my lower back but he did not think this was an issue.  I did take a test to make sure I have not developed antibodies to the Betaseron and I have not.  I had an MRI of my brain and it showed only old lesions indicating that I have not had an MS attack in many years.  What else could be the problem?
Cancel
3 Answers
Page 1 of 1
198419 tn?1360245956
Hi Cathy,

Glad to have you here with us, and congrats on no new lesions - or antibodies that's wonderful!

What was viewed by MRI after the fall?  Your full spine?

I'd say the burning can be your MS, even though you have no new lesions. But you bring up pain in your lower back, so I understand why you are looking into something structural.

Did those muscles relaxers help anything? They wouldn't touch pain associated with the central nervous system. We have a couple great health pages you would enjoy reading on parathesias, and pain.  Here's the links:

http://www.medhelp.org/health_pages/Multiple%20Sclerosis/Paresthesias---Things-That-Go-BUZZ-in-the-Night/show/378?cid=36

http://www.medhelp.org/health_pages/Multiple%20Sclerosis/Nerve-Neuropathic-Pain---A-Primer/show/371?cid=36

If it were me, and I was doubtful it was my MS, I'd get a 2nd look by an othopedic, or spine specialist. If it turns up nothing, you'll know.  Then you and your neuro can look into taking something to simmer the nerves maybe? I'm on baclofen for spasms, but some have had relief from neurontin.

Hope to see you around. How are you feeling otherwise?
-shell
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I just find it odd that I very few problems until I fell down the stairs and everything just fell apart.  I did try solu-medrol and that did not improve anything.  It always improved things previously when I had an attack (before I went on Betaseron).  I had not had an MS attack ever since I had been on the Betaseron and then suddenly I'm having this severe an attack just after I fall down the stairs?  It really doesn't make sense to me.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
198419 tn?1360245956
Hi again,

The stress of a fall can be the culprit of an exacerbation.  So many things going on in the immune system when we get hurt, or we get sick, etc.

Sounds to me though that your not thoroughly convinced since the solumed didn't touch it.   Hoping this bump brings out our veteran MSers, so they can provide their thoughts.

-shell
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
Top Neurology Answerers
667078 tn?1316004535
Blank
HVAC
Durham, NC
198419 tn?1360245956
Blank
sllowe
572651 tn?1333939396
Blank
Lulu54
Dayton, OH
Avatar m tn
Blank
caregiver222
751951 tn?1406636463
Blank
PastorDan
Caledonia, OH
Avatar f tn
Blank
essdipity